Home About us Editorial board Ahead of print Current issue Archives Instructions Submit article Search Subscribe Contacts Login
  • Users Online: 326
  • Home
  • Print this page
  • Email this page


 
 Table of Contents  
LETTER TO THE EDITOR
Year : 2021  |  Volume : 8  |  Issue : 2  |  Page : 120-122

A cautionary tale in skin lightening: chemical leukoderma


1 Department of Dermatology, All Institute of Medical Sciences, Mangalagiri, Andhra Pradesh, India
2 Department of Pathology, All Institute of Medical Sciences, Mangalagiri, Andhra Pradesh, India

Date of Submission09-Jan-2021
Date of Decision09-Jan-2021
Date of Acceptance26-Mar-2021
Date of Web Publication22-Jul-2021

Correspondence Address:
Dr. Hima Gopinath
Assistant Professor, Department of Dermatology, All India Institute of Medical Sciences, Mangalagiri, Guntur District 522503, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/pigmentinternational.pigmentinternational_

Rights and Permissions

How to cite this article:
Ramani R, Gopinath H, Prabhakaran N, Santosh T. A cautionary tale in skin lightening: chemical leukoderma. Pigment Int 2021;8:120-2

How to cite this URL:
Ramani R, Gopinath H, Prabhakaran N, Santosh T. A cautionary tale in skin lightening: chemical leukoderma. Pigment Int [serial online] 2021 [cited 2021 Jul 28];8:120-2. Available from: https://www.pigmentinternational.com/text.asp?2021/8/2/120/322038



Dear Editor,

Several depigmenting agents are used for the treatment of melasma and other disorders of hyperpigmentation. They are easily available over the counter in India and are often incorporated into cosmetic formulations to lighten the skin.[1] Some of these agents may rarely produce an undesirable, temporary or permanent, guttate or patchy depigmentation.[2] We report a case of patchy leukoderma that developed after the short-term use of a combination cream containing hydroquinone, tretinoin, and mometasone furoate.

A 48-year-old lady presented with white lesions over her face and neck for the past 1 month. There was a history of hyperpigmentation in the under-eye area, nose, cheeks, and neck. She bought an over-the-counter skin lightening cream containing 2% hydroquinone, 0.025% tretinoin, and 0.1% mometasone furoate [Figure 1] and applied it at night over these areas. After 2 months, the patient noticed white lesions developing in the areas that she had applied the cream. There was no history of pruritus or erythema or burning sensation. She discontinued the cream. There was no past history or family history of vitiligo. On examination, there were multiple depigmented and hypopigmented macules with areas of preserved follicular pigmentation over the infraorbital area, bridge of the nose, and lateral neck [Figure 2]A and B. They were seen amid the hyperpigmented macules. There was no depigmentation in any other areas, no koebnerization, and no leukotrichia. Patch testing was not done as the patient did not want additional areas of leukoderma. A histopathological examination from the depigmented macule revealed an epidermis with orthokeratosis, variable acanthosis, flattened rete ridges, and focal vacuolar change. The basal layer of epidermis showed reduced melanocytes and reduced melanin pigmentation. The underlying papillary dermis had mild lymphomononuclear infiltrate. A diagnosis of chemical leukoderma was made based on the criteria of Ghosh and Mukhopadhyay.[3] The patient was started on tacrolimus 0.1% ointment. At the seventh month follow-up, there was re-pigmentation of the facial macules and partial re-pigmentation of the neck macules [Figure 3] and [Figure 4].
Figure 1 Cream containing 2% hydroquinone, 0.025% tretinoin, and 0.1% mometasone furoate

Click here to view
Figure 2 Multiple depigmented and hypopigmented macules with areas of preserved follicular pigmentation over the bilateral infraorbital area, bridge of the nose (A), and lateral neck (B).

Click here to view
Figure 3 Complete re-pigmentation of face

Click here to view
Figure 4 Partial re-pigmentation of neck

Click here to view


Depigmenting agents, used in disorders of hyperpigmentation, can act through several mechanisms, including inhibition of melanogenesis, interruption of melanosome transfer, and accelerated epidermal desquamation and melanin turnover. The long-term safety is not clear for most agents. Monobenzyl ether of hydroquinone is used for permanent depigmentation in vitiligo. It has produced confetti-like depigmentation in remote areas when used in the treatment of melasma.[4] Monomethyl ether of hydroquinone has been implicated in extensive confetti-like depigmentation arising after the use of bleaching wax.[5] Hydroquinone is generally considered safe, and is widely used in disorders of hyperpigmentation. However, Fisher[6],[7] reported four cases of permanent leukoderma secondary to hydroquinone-containing bleaching creams (2%). Later, there were some additional reports of confetti-like, patchy, or remote depigmentation with varied concentrations of hydroquinone (0.06%–7%). The duration of exposure ranged from days to 9 months.[8] Corticosteroids and tretinoin have also been implicated in chemical leukoderma.[9] Other agents that have resulted in leukoderma when used for skin lightening include: azelaic acid, kojic dipalmitate, Glycyrrhiza glabra (licorice) and Mitracarpus scaber (button grass) extract, rhododendrol, steamed Piper betle leaves, and niacinamide and undecylenoyl phenylalanine.[4],[10],[11],[12],[13] The predisposing factors are not clear. A genetic predisposition may play a role.

The quest for lightening skin may rarely result in an undesirable leukoderma. Our case highlights the need for caution and regular follow-up of patients using depigmenting agents. It is important to regulate the depigmenting agents available in the market.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Ladizinski B, Mistry N, Kundu RV. Widespread use of toxic skin lightening compounds: medical and psychosocial aspects. Dermatol Clin 2011;29:111-23.  Back to cited text no. 1
    
2.
Ricciardo B, Kumarasinghe P. A clinical classification of pigmentary disorders. In: Kumarasinghe P, ed. Pigmentary Skin Disorders. Updates in Clinical Dermatology. Cham: Springer 2018. pp. 1-26.  Back to cited text no. 2
    
3.
Ghosh S, Mukhopadhyay S. Chemical leucoderma: a clinico-aetiological study of 864 cases in the perspective of a developing country. Br J Dermatol 2009;160:40-7.  Back to cited text no. 3
    
4.
Galappatthy P, Rathnayake D. Depigmenting agents. In: Kumarasinghe P, ed. Pigmentary Skin Disorders. Updates in Clinical Dermatology. Cham: Springer; 2018. pp. 261-80.  Back to cited text no. 4
    
5.
Boyle J, Kennedy CT. Leucoderma induced by monomethyl ether of hydroquinone. Clin Exp Dermatol 1985;10:154-8.  Back to cited text no. 5
    
6.
Fisher AA. Leukoderma from bleaching creams containing 2% hydroquinone. Contact Dermatitis 1982;8:272-3.  Back to cited text no. 6
    
7.
Fisher AA. Can bleaching creams containing 2% hydroquinone produce leukoderma? J Am Acad Dermatol 1982;7:134-5.  Back to cited text no. 7
    
8.
Jow T, Hantash BM. Hydroquinone-induced depigmentation: case report and review of the literature. Dermatitis 2014;25:e1‐5.  Back to cited text no. 8
    
9.
Bonamonte D, Vestita M, Romita P, Filoni A, Foti C, Angelini G. Chemical leukoderma. Dermatitis 2016;27:90-9.  Back to cited text no. 9
    
10.
Madhogaria S, Ahmed I. Leucoderma after use of a skin-lightening cream containing kojic dipalmitate, liquorice root extract and Mitracarpus scaber extract. Clin Exp Dermatol 2010;35:e103-5.  Back to cited text no. 10
    
11.
Abe Y, Okamura K, Kawaguchi M et al. Rhododenol-induced leukoderma in a mouse model mimicking Japanese skin. J Dermatol Sci 2016;81:35-43.  Back to cited text no. 11
    
12.
Liu HN, Liu TY, Chen CC, Lee DD, Chang YT. Insights into the mechanism of Piper betle leaf-induced contact leukomelanosis using C57BL/6 mice as the animal model and tyrosinase assays. Australas J Dermatol 2011;52:172-8.  Back to cited text no. 12
    
13.
Cho M, Otsuka A, Irie H, Kataoka T, Kabashima K. A case of possible chemical leukoderma secondary to usage of skin whitening agents. Eur J Dermatol 2018;28:701-2.  Back to cited text no. 13
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed68    
    Printed4    
    Emailed0    
    PDF Downloaded5    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]